NPS MedicineWise welcomes ABC’s decision to take down Catalyst program on statins, heart disease

Published on May 12, 2014 at 9:17 AM · No Comments

NPS MedicineWise has welcomed the ABC’s ruling — published today — that its Catalyst program aired in October 2013 on statins and heart disease breached its own standards on impartiality.

Importantly, a note on the Catalyst website will reinforce that viewers should not make any changes to their prescribed regimen of medications without seeking appropriate medical advice.

NPS MedicineWise CEO Dr Lynn Weekes says that it’s very important that anyone with questions about their medicines, including statins, talks to a health professional about weighing up the risks and benefits for them.

“All medicines have their own risks, benefits and side effects, but we also know it’s very clear that people at high risk of a heart attack or stroke benefit substantially from statins in terms of reducing risk,” says Dr Weekes.

“This is particularly the case for most people who have had a pre-existing cardiovascular event such as a heart attack or non-haemorrhagic stroke.

“We are pleased that the ABC has recognised that they are a trusted news source for many Australians, and taken steps to reinforce that viewers should seek qualified medical advice before making important decisions about their health.”

Following the airing of the Catalyst programs, NPS MedicineWise reviewed the latest clinical evidence on statins and responded by publishing a set of frequently asked questions (FAQs) on its website addressing people’s key concerns.

The questions and answers include how a statin medicine can help and who should be prescribed them, the side effects statins can cause and what the evidence is behind their use. The document explains that recently published independent reviews of the evidence confirm that statins reduce the chance of heart attack or stroke for people at high risk, whether or not they have had a cardiovascular event before, and regardless of whether their blood cholesterol level is high or normal.

The FAQs also places in perspective concerns about possible statin side effects such as muscle pain or weakness, memory loss, and the risk of diabetes.

“NPS MedicineWise is urging anyone with concerns to read our information, and then talk to their doctor to make a shared decision about whether statins are right for them,” says Dr Weekes.

“It’s understandable that people are concerned when doubts are raised about the evidence behind a particular type of medicine, but in the case of statins the evidence is clear.”

Posted in: Medical Condition News | Healthcare News

Tags: , , , , , , , ,

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Increasing obesity rates linked with decrease in seatbelt usage